Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
176 Doctors are Online

Ate content of cayenne pepper. Stomach pain and diarrhea. Why was heart racing? Am I okay?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 1579 Questions
Last Sunday I ate something that contained cayenne pepper. Cayenne pepper has made me ill in the past. I started running fever that evening. My stomach was hurting and cramping and I had diarrhea. Late that night I had a high fever and blacked out if I stood up. I was lightheaded and couldn't think straight. My heart was racing and then felt like it was fluttering. I still had diarrhea and in the bathroom I actually passed out while on the toilet and banged my head on the bathtub. I was alone and have no idea how long I was out. When I came out of that I crawled back to bed. It lasted several hours. The diarrhea lasted three days. The following Tuesday I was able to stand without feeling I would faint.

I saw my doctor on Monday and he sent me to ER. They didn't do any tests but said that since it had happened before it was likely a reaction to the cayenne pepper and my stomach and bowel had become inflamed. They did not tell me what to do if it happens again.

I'm leaving later this week for an out of state trip. I am careful about what I eat but I'm a bit frightened about this happening again especially away from home. You can't be certain what is in food in restaurants or prepackaged food.

Now my questions. First, what happened to me. This is not a normal reactions that I've ever had. I've never been allergic or reacted in any way to any food and I'm 56 years old.

Second, what should I do if this happens again. I actually thought I might die this time but couldn't do anything. I wasn't thinking clearly enough to call anyone. If this happens while I'm at a hotel in Denver next week what can I do.
Posted Sat, 23 Jun 2012 in General Health
Answered by Dr. Jasvinder Singh 35 minutes later
Thanks for posting your query.

Food allergy can cause abdominal pain, diarrhea, nausea or vomiting, dizziness, lightheadedness or fainting, nasal congestion or trouble breathing, hives and swelling of the lips, face, tongue and throat.

The only way to avoid an allergic reaction is to avoid the foods that cause signs and symptoms which is cayenne pepper in your case. Since you are going out on a trip, you should get prescribed antihistaminics like Benadryl or Claritin aqnd carry them along with you. But in case of a severe allergic reaction, you may need an emergency injection of epinephrine. For this you can carry an epinephrine autoinjector.

Also eat at hygienic places and drink plenty of water to maintain the hydration levels or take Electral or Gatorade solution if there is any diarrhea. Chicken broth, tea, ginger ale, Popsicles, XXXXXXX cranberry, or grape juice can be taken. The BRAT diet (ie, bananas, rice, applesauce, toast) or soft easily digestible semisolid diet can also be taken. Apricot or peach nectar, bananas, and mashed or baked potatoes are all high in potassium. In case, you have any diarrhea, potassium is lost and it is important to replace it.

Further, avoid eating any junk food or oily, spicy food, fatty foods, sugary foods, dairy products, caffeine, beans, raw vegetables, raw fruits, broccoli, corn, cabbage, cauliflower and alcohol until recovery is complete. Medicines such as loperamide (Imodium) and bismuth subsalicylate (Pepto-Bismol) can help relieve symptoms but should be taken under medical supervision. You can also carry these medicines with you.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Please accept my answer in case you have no follow up query.

Wishing you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor